Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS El Paso, TX

June 23, 2009El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Jun 23, 2009, 1:52 PM MDT for El Paso County, Hudspeth County, Texas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2009, 1:52 PM MDT (19:52 UTC)
Expired
Jun 23, 2009, 3:45 PM MDT
In force
113 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 71 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 231952
FFWEPZ
TXC141-229-232145-
/O.NEW.KEPZ.FF.W.0005.090623T1952Z-090623T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
152 PM MDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...SOCORRO...MONTANA VISTA...FORT
  BLISS...FABENS...EL PASO...
  WESTERN HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 345 PM MDT

* AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  AN AREA OF SLOW MOVING THUNDERSTORMS WAS MOVING INTO EL PASO AND   
  WESTERN HUDSPETH COUNTIES...INCLUDING THE EL PASO METROPOLITAN     
  AREA. THE STORMS WILL PRODUCE LOCALLY HEAVY RAINS WITH 
  RAINFALL AMOUNTS EXCEEDING 2 INCHES OVER ISOLATED 
  LOCATIONS. FLASH FLOODING IS THEREFORE LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  WESTWAY...SPARKS...HORIZON CITY...TORNILLO...INTERSTATE 10 
  AND HIGHWAY 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3106 10555 3134 10596 3137 10597 3144 10611
      3176 10643 3174 10647 3179 10653 3199 10658
      3199 10534

$$

ROGASH
1 follow-up statement
000 
WGUS74 KEPZ 232149
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
349 PM MDT TUE JUN 23 2009

TXC141-229-232157-
/O.EXP.KEPZ.FF.W.0005.000000T0000Z-090623T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUDSPETH TX-EL PASO TX-
349 PM MDT TUE JUN 23 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EL PASO AND WESTERN
HUDSPETH COUNTIES...

RAINFALL ACROSS THE AREA HAS DECREASED IN INTENSITY...THEREFORE THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MORE THUNDERSTORMS 
ARE POSSIBLE THROUGH THE NIGHT AND A FLASH FLOOD WATCH REMAINS IN 
EFFECT UNTIL 6 AM MDT. 

THERE WAS SOME FLOODING REPORTED IN THE VICINITY OF LEE TREVINO AND 
ROJAS WITH THE STORMS THAT MOVED THROUGH EL PASO EARLIER. 

LAT...LON 3106 10555 3134 10596 3137 10597 3144 10611
      3176 10643 3174 10647 3179 10653 3199 10658
      3199 10534

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:28 AM MDT, 7 hours 24 minutes earlier.

Area forecast discussion, Jun 23, 6:28 AM MDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT TUE JUN 23 2009

.UPDATE...

HAVE INCREASED POPS EL PASO AND HUDSPETH COUNTIES FOR PD 1
TO 30 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 92  72  95  72  98 /  30  20  10  10  10
SIERRA BLANCA TX        86  69  88  70  97 /  30  20  10  10  10
LAS CRUCES              90  68  93  69  97 /  30  20  10  10  10
ALAMOGORDO              90  67  92  68  98 /  30  20  10  10  10
CLOUDCROFT              70  49  73  52  78 /  30  20  10  10  20
TRUTH OR CONSEQUENCES   89  65  89  66  95 /  40  30  20  10  10
SILVER CITY             83  57  83  58  89 /  40  30  30  10  20
DEMING                  91  65  91  66  98 /  40  30  10  10  20
LORDSBURG               90  64  91  65  97 /  40  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022-030-031.

TX...NONE.
&&

02
Hazardous weather outlook, Jun 23, 10:52 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1052 AM MDT TUE JUN 23 2009

NMZ022>025-030>032-TXZ055-056-241700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1052 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR
SOUTHWEST NEW MEXICO. VERY MOIST ATMOSPHERIC CONDITIONS COULD
RESULT IN VERY HEAVY RAIN FALL THIS AFTERNOON AND EVENING. HEAVY
RAINS COULD GENERATE CONSIDERABLE RUN OFF THAT MAY CAUSE SOME
FLOODING ALONG DRAINAGES AND ARROYOS AND PONDING OF WATER IN LOW
LYING AREAS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO
POSSIBLE FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON
WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. CHANCES FOR RAIN
WILL DIMINISH SOMEWHAT ON THURSDAY AND FRIDAY...BUT THERE WILL
STILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. RAIN CHANCES MAY INCREASE FOR THE WEEKEND AND THE FIRST PART
OF NEXT WEEK AS CONSIDERABLE MOISTURE REMAINS IN THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:31 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Jun 22, 6:47 PM MDTFlash Flood WarningEPZEl Paso58 min
Jun 23, 3:27 AM MDTFlash Flood WatchEPZ24 hr
Jun 23, 2:48 PM MDTFlash Flood WarningEPZEl Paso87 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.